Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

October 5, 2021Rankin County, Mississippi

NWS Jackson, MS issued this special weather statement at Oct 5, 2021, 2:06 PM CDT for Rankin County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 2:06 PM CDT (19:06 UTC)
Expired
Oct 5, 2021, 2:30 PM CDT
In force
24 min
Issued by
NWS Jackson, MS
Hail
0.75 in
Wind
40

County Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 20 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.1 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WWUS84 KJAN 051906
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
206 PM CDT Tue Oct 5 2021
 
MSZ049-051930-
Rankin MS-
206 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of through 230 PM 
CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near 
Richland. This storm was nearly stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3224 9021 3224 9020 3225 9021 3226 9018
      3227 9019 3229 9018 3227 9015 3223 9018
      3223 9021
TIME...MOT...LOC 1906Z 302DEG 4KT 3226 9019 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Oct 5, 12:33 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 5, 12:33 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1233 PM CDT Tue Oct 5 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Main focus this afternoon will be storms and timing the in/out
elements of the overall scattered activity. The evening and
initial part of the overnight will be quiet. Focus shifts to
lowing visibilities (fog) and ceilings for later in the night
period. Guidance is more on board for IFR/LIFR conditions over the
E/SE sites with the lowest conditions occurring in the 09-14z
window. Improvement looks to be quick in the 14-16z window. Less
precip activity for the afternoon hours. /CME/

&&

.DISCUSSION...Going forecast is on track and we're seeing our
upper low spin over the region. This feature will be our driving
mechanism today into Wednesday. Morning patchy fog has lifted and
we still have low clouds over the E. Forecast elements were
tweaked to show the cloud trends and to slow precip chances a few
hours this morning. In terms of storms and severe potential this
afternoon. Things remain on track and no changes are needed.
Morning JAN sounding is on the cold side with 500mb temps at -15C
and a much lower WBZ at 10.2 kft. Steep lapse rates are in place
with the cold core system overhead. As we warm into the lower 80s,
low and mid level lapse rates will be steep with vertical totals
running 28-29C. The anomalous cold mid level temps and lapse
rates will support hail, some of which could reach severe levels
with the strong cells. Low and mid level shear is weak, but shear
in the 6-10 km levels is better and we should see the upper
portions of the storm move off and tilt toward the N. This will
likely aid in hydrometeor displacement to support less melting. To
what extent is a bit unknown. If it is efficient, then we could
see larger hail, if not, more likely quite a bit of sub-severe
hail. As for coverage, HRRR is showing less, which could mean more
robust cells due to less competition. However, other CAM output
has a bit more, so we will have to wait and see what the trade off
is and which wins out. In addition to hail potential, low level
lapse rates will be steep as well and the stronger cells could
easily generate gusty winds. Also, these lapse rates will promote
a very fast warm up, likely quicker than what the grids show but
will level off in the 78-82 range.

Focus for overnight will be fog potential once again. Guidance is
a bit more aggressive than yesterday so we may see more across
the area. Anticipate another graphic highlighting this potential
for tonight. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  63  81  61 /  55   7  21   5
Meridian      78  63  80  63 /  68  19  35  12
Vicksburg     82  63  82  62 /  31   6  14   2
Hattiesburg   80  63  82  62 /  39   9  22   6
Natchez       80  62  81  61 /  15   4   9   2
Greenville    81  62  80  61 /  51  17  26   2
Greenwood     82  62  80  61 /  68  18  29   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

CME
Hazardous weather outlook, Oct 5, 4:58 AM CDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
458 AM CDT Tue Oct 5 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-040-041-047-048-053-
054-059>061-061000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Issaquena-Sharkey-Warren-Hinds-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-
458 AM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and southwestern Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ019-025>027-034>036-042-043-061000-
Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes-
Yazoo-Madison MS-
458 AM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of the Mississippi
Delta.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through early this evening

Isolated severe thunderstorms capable of producing hail up to
quarter size and damaging wind gusts are possible this afternoon
into early this evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ028>033-037>039-044>046-049>052-055>058-064>066-061000-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Noxubee-Leake-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale-
Simpson-Smith-Jasper-Clarke-Jefferson Davis-Covington-Jones-
458 AM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through early this evening

FOG
THREAT...Limited
TIMING...Through 9 AM

Isolated severe thunderstorms capable of producing hail up to
quarter size and damaging wind gusts are possible this afternoon
into early this evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of fog with patchy dense fog are expected this morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ062-063-072>074-061000-
Lincoln-Lawrence-Marion-Lamar-Forrest-
458 AM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of south
Mississippi.

.DAY ONE...Today and Tonight

FOG
THREAT...Limited
TIMING...Through 9 AM

Areas of fog with patchy dense fog are expected this morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FOG*
Extreme...Widespread fog with visibilities near zero.
Significant...Fog with visibilities less than or equal to 1/4
 mile likely.
Elevated...Fog with visibilities less than or equal to 1/4 mile
 possible.
Limited...Patchy fog with visibilities less than or equal to 1/4
 mile possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Oct 5, 1:20 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
120 PM CDT Tue Oct 5 2021

ARZ074-051845-
Ashley AR-
120 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of central Ashley
County through 145 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hamburg, moving southwest at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Hamburg around 125 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3333 9182 3327 9164 3311 9170 3320 9191
TIME...MOT...LOC 1820Z 025DEG 11KT 3323 9177

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

19
Special weather statement, Oct 5, 1:32 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
132 PM CDT Tue Oct 5 2021

MSZ048-051900-
Hinds MS-
132 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of Hinds County
through 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jackson. This storm was nearly stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3234 9025 3233 9020 3228 9024 3231 9030
TIME...MOT...LOC 1832Z 031DEG 1KT 3231 9025

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

19
Special weather statement, Oct 5, 1:50 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
150 PM CDT Tue Oct 5 2021

ARZ074-051915-
Ashley AR-
150 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of northwestern Ashley
County through 215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Crossett, moving southwest at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  North Crossett around 200 PM CDT.
  Crossett and West Crossett around 215 PM CDT.

Other locations impacted by this storm include Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3321 9213 3321 9208 3324 9209 3326 9206
      3325 9205 3327 9204 3328 9204 3328 9200
      3330 9200 3330 9198 3334 9198 3324 9185
      3311 9200 3314 9211 3316 9212 3316 9214
TIME...MOT...LOC 1849Z 041DEG 10KT 3325 9199

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH

19
Special weather statement, Oct 5, 1:50 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
150 PM CDT Tue Oct 5 2021

MSZ028-051915-
Montgomery MS-
150 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of southeastern
Montgomery County through 215 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm over
Poplar Creek, or 16 miles southeast of Winona, moving south at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern
Montgomery County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3329 8945 3328 8947 3329 8959 3338 8961
      3339 8948
TIME...MOT...LOC 1850Z 352DEG 5KT 3332 8953

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

19
Local storm report, Oct 5, 1:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             2 SW JACKSON            32.28N 90.21W
10/05/2021  E0.88 INCH       HINDS              MS   EMERGENCY MNGR

            AT I-20 AND TERRY RD.

&&

CE
Special weather statement, Oct 5, 2:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
206 PM CDT Tue Oct 5 2021

MSZ049-051930-
Rankin MS-
206 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of through 230 PM
CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richland. This storm was nearly stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3224 9021 3224 9020 3225 9021 3226 9018
      3227 9019 3229 9018 3227 9015 3223 9018
      3223 9021
TIME...MOT...LOC 1906Z 302DEG 4KT 3226 9019

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 9:10 PM CDTFlash Flood WarningJANCovington, Jefferson Davis2 hr
Oct 4, 9:29 PM CDTSevere Thunderstorm WarningJANSmith46 min
Oct 5, 6:49 AM CDTRiver Flood WarningJANLeake54 hr
Oct 5, 1:14 PM CDTSpecial Weather StatementJANMontgomery31 min
Oct 5, 1:18 PM CDTSpecial Weather StatementJANGrenada27 min
Oct 5, 1:32 PM CDTSpecial Weather StatementJANHinds28 min
Oct 5, 1:42 PM CDTSevere Thunderstorm WarningJANHinds32 min
Oct 5, 1:50 PM CDTSpecial Weather StatementJANMontgomery25 min
Oct 5, 2:18 PM CDTSpecial Weather StatementJANRankin27 min
Oct 5, 2:24 PM CDTSpecial Weather StatementJANGrenada36 min
Oct 5, 2:26 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada31 min
Oct 5, 2:28 PM CDTSpecial Weather StatementJANTallahatchie32 min
Oct 5, 2:49 PM CDTSpecial Weather StatementJANHolmes26 min
Oct 5, 2:55 PM CDTSpecial Weather StatementJANCopiah35 min
Oct 5, 2:58 PM CDTSpecial Weather StatementJANLeflore32 min
Oct 5, 3:04 PM CDTSevere Thunderstorm WarningJANCarroll, Leflore41 min
Oct 5, 3:28 PM CDTSevere Thunderstorm WarningJANCopiah47 min
Oct 5, 4:02 PM CDTSpecial Weather StatementJANHolmes28 min
Oct 5, 4:37 PM CDTSpecial Weather StatementJANLeake23 min
Oct 5, 4:45 PM CDTSpecial Weather StatementJANHumphreys30 min
Oct 5, 4:48 PM CDTSpecial Weather StatementJANHumphreys27 min
Oct 5, 4:56 PM CDTSevere Thunderstorm WarningJANSharkey, Washington49 min
Oct 5, 5:02 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Neshoba, Winston43 min
Oct 5, 5:21 PM CDTSpecial Weather StatementJANLeake24 min
Oct 5, 5:32 PM CDTSpecial Weather StatementJANWinston43 min
Oct 5, 5:45 PM CDTSevere Thunderstorm WarningJANOktibbeha, Winston45 min
Oct 5, 5:55 PM CDTFlash Flood WarningJANWinston2 hr
Oct 5, 6:14 PM CDTSpecial Weather StatementJANNeshoba31 min
Oct 5, 6:19 PM CDTSpecial Weather StatementJANLowndes26 min
Oct 5, 6:29 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba, Noxubee, Oktibbeha, Winston46 min
Oct 5, 12:42 PM CDTSpecial Weather StatementJANAshley33 min
Oct 5, 1:20 PM CDTSpecial Weather StatementJANAshley25 min
Oct 5, 1:50 PM CDTSpecial Weather StatementJANAshley25 min
Oct 5, 1:53 PM CDTSevere Thunderstorm WarningJANAshley15 min
Oct 5, 6:53 PM CDTSpecial Weather StatementJANChicot37 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.